Limits...
Olanzapine-induced eosinophilic pleuritis.

Evison M, Holme J, Alaloul M, Doran H, Bishop P, Booton R, Chaudhry N - Respir Med Case Rep (2014)

Bottom Line: Pleural tissue culture did not yield mycobacteria.A diagnosis of olanzapine-induced eosinophilic pleuritis was suspected and the pleural disease resolved with withdrawal of olanzapine.This is the second case report to identify olanzapine as a causative agent in eosinophilic pleural effusion.

View Article: PubMed Central - PubMed

Affiliation: North West Lung Centre, University Hospital of South Manchester, Southmoor Road, Wythenshawe, M23 9LT, UK ; The Institute of Inflammation and Repair, The University of Manchester, UK.

ABSTRACT
An elderly patient, with a history of depression with psychosis, presented with breathlessness, a right exudative pleural effusion and a peripheral eosinophilia. The pleural fluid was eosinophil-rich (10% of leucocytes). Olanzapine therapy had been commenced 12 months previously. There was a family history of TB and the patient was of African origin. A full diagnostic work-up ensued including computed tomography of the thorax and local anaesthetic thoracoscopy. The pleura was unremarkable on CT and displayed bland smooth thickening at visual inspection during thoracoscopy. Pleural biopsies demonstrated chronic inflammation with eosinophils but no evidence of granulomatous inflammation or malignancy. Pleural tissue culture did not yield mycobacteria. A diagnosis of olanzapine-induced eosinophilic pleuritis was suspected and the pleural disease resolved with withdrawal of olanzapine. Eosinophilic pleural fluid is not a marker of non-malignant aetiology and eosinophilic pleural effusions require a careful and systematic diagnostic work-up. This is the second case report to identify olanzapine as a causative agent in eosinophilic pleural effusion.

No MeSH data available.


Related in: MedlinePlus

CXR series: (A) CXR 2 years prior to presentation and prior to olanzapine therapy, (B) CXR at presentation, (C) CXR 6 months after olanzapine withdrawal.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4356047&req=5

fig1: CXR series: (A) CXR 2 years prior to presentation and prior to olanzapine therapy, (B) CXR at presentation, (C) CXR 6 months after olanzapine withdrawal.

Mentions: An elderly patient presented with progressive breathlessness and a dull ache in the lateral right chest wall. Past medical history included cerebrovascular disease and recurrent depression with psychosis. 12 months previously treatment with olanzapine had been commenced and the dose progressively titrated. The patient was born in Africa and had lived in the United Kingdom (UK) for several decades. Occupational history revealed no relevant exposures. The patient was a lifelong non-smoker. There was a family history of tuberculosis. The patient was WHO performance status 2. Examination revealed reduced breath sounds and dullness to percussion in the right chest, confirmed as a pleural effusion on chest X-ray (CXR). This effusion was not present on CXR two years previously (Fig. 1). Routine laboratory blood tests revealed a peripheral eosinophilia (1.27 × 109/L). Pleural aspiration was undertaken and biochemical analysis classified the effusion as an exudate (fluid protein 56 g/L, serum protein 82 g/L, fluid LDH 522 U/L and serum LDH 385 U/L). However there was no bacterial or mycobacterial growth on culture. Fluid cytology revealed an excess of eosinophils (10% of leucocytes) and reactive mesothelial cells. Computed Tomography (CT) of the thorax demonstrated a moderate-sized unilateral pleural effusion with an unremarkable appearance of the pleura, including no mediastinal pleural thickening. There was, however, a calcified granuloma in the left lower lobe. A differential diagnosis of tuberculous pleuritis, malignancy or drug-induced pleuritis was made and the patient underwent local anaesthetic thoracoscopy (Figs. 2–4).


Olanzapine-induced eosinophilic pleuritis.

Evison M, Holme J, Alaloul M, Doran H, Bishop P, Booton R, Chaudhry N - Respir Med Case Rep (2014)

CXR series: (A) CXR 2 years prior to presentation and prior to olanzapine therapy, (B) CXR at presentation, (C) CXR 6 months after olanzapine withdrawal.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4356047&req=5

fig1: CXR series: (A) CXR 2 years prior to presentation and prior to olanzapine therapy, (B) CXR at presentation, (C) CXR 6 months after olanzapine withdrawal.
Mentions: An elderly patient presented with progressive breathlessness and a dull ache in the lateral right chest wall. Past medical history included cerebrovascular disease and recurrent depression with psychosis. 12 months previously treatment with olanzapine had been commenced and the dose progressively titrated. The patient was born in Africa and had lived in the United Kingdom (UK) for several decades. Occupational history revealed no relevant exposures. The patient was a lifelong non-smoker. There was a family history of tuberculosis. The patient was WHO performance status 2. Examination revealed reduced breath sounds and dullness to percussion in the right chest, confirmed as a pleural effusion on chest X-ray (CXR). This effusion was not present on CXR two years previously (Fig. 1). Routine laboratory blood tests revealed a peripheral eosinophilia (1.27 × 109/L). Pleural aspiration was undertaken and biochemical analysis classified the effusion as an exudate (fluid protein 56 g/L, serum protein 82 g/L, fluid LDH 522 U/L and serum LDH 385 U/L). However there was no bacterial or mycobacterial growth on culture. Fluid cytology revealed an excess of eosinophils (10% of leucocytes) and reactive mesothelial cells. Computed Tomography (CT) of the thorax demonstrated a moderate-sized unilateral pleural effusion with an unremarkable appearance of the pleura, including no mediastinal pleural thickening. There was, however, a calcified granuloma in the left lower lobe. A differential diagnosis of tuberculous pleuritis, malignancy or drug-induced pleuritis was made and the patient underwent local anaesthetic thoracoscopy (Figs. 2–4).

Bottom Line: Pleural tissue culture did not yield mycobacteria.A diagnosis of olanzapine-induced eosinophilic pleuritis was suspected and the pleural disease resolved with withdrawal of olanzapine.This is the second case report to identify olanzapine as a causative agent in eosinophilic pleural effusion.

View Article: PubMed Central - PubMed

Affiliation: North West Lung Centre, University Hospital of South Manchester, Southmoor Road, Wythenshawe, M23 9LT, UK ; The Institute of Inflammation and Repair, The University of Manchester, UK.

ABSTRACT
An elderly patient, with a history of depression with psychosis, presented with breathlessness, a right exudative pleural effusion and a peripheral eosinophilia. The pleural fluid was eosinophil-rich (10% of leucocytes). Olanzapine therapy had been commenced 12 months previously. There was a family history of TB and the patient was of African origin. A full diagnostic work-up ensued including computed tomography of the thorax and local anaesthetic thoracoscopy. The pleura was unremarkable on CT and displayed bland smooth thickening at visual inspection during thoracoscopy. Pleural biopsies demonstrated chronic inflammation with eosinophils but no evidence of granulomatous inflammation or malignancy. Pleural tissue culture did not yield mycobacteria. A diagnosis of olanzapine-induced eosinophilic pleuritis was suspected and the pleural disease resolved with withdrawal of olanzapine. Eosinophilic pleural fluid is not a marker of non-malignant aetiology and eosinophilic pleural effusions require a careful and systematic diagnostic work-up. This is the second case report to identify olanzapine as a causative agent in eosinophilic pleural effusion.

No MeSH data available.


Related in: MedlinePlus